Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2010, 6:14 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2010, 6:14 PM CDT (23:14 UTC)
- Expired
- May 12, 2010, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 734 m²/s²
- 0-3 km storm-relative helicity
- 915 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:25 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 12, 3:25 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED MAY 12 2010 .DISCUSSION... FOR TONIGHT...WARM FRONT CURRENTLY FROM BETWEEN ABILENE AND HERINGTON TO JUST SOUTH OF FOE AND LWC. WARM FRONT HAS BEEN MOVING VERY SLOWLY NWD...BUT DO NOT EXPECT A LOT MORE PROGRESS THIS EVENING. SOUNDINGS IN THE WARM SECTOR OVER EC KS SHOW CAP STILL IN PLACE AND CONVECTION FROM EMPORIA THROUGH TOPEKA TO ATCHISON HAS BEEN ELEVATED. SURFACE BASED STORMS NOW STARTING TO FIRE NORTHEAST OF SURFACE LOW ALONG COLD FRONT IN SC/CENTRAL KS. THIS MORE ROBUST CONVECTION EXPECTED TO DEVELOP/MOVE NORTHEAST ALONG FRONT ENTERING OUR CWA NEAR HERINGTON. MAIN CONVECTION EXPECTED TO REMAIN NEAR FRONT AND BROKEN LINE OF STORMS...SOME SUPERCELLS...WILL MOVE NORTHEASTWARD ACROSS SOUTHEASTERN HALF OF CWA LATE THIS AFTERNOON AND EVENING. LOW-LEVEL SHEAR STRONG AND WILL INCREASE THIS EVENING SO ANY STORM THAT COMES OFF THE BOUNDARY OR REMAINS ISOLATED HAS SOME POTENTIAL TO PRODUCE A TORNADO. OTHERWISE VERY LARGE HAIL EXPECTED TO BE ANOTHER THREAT. COLD FRONT SHOULD MOVE OFF TO EAST LATER TONIGHT AND THURSDAY WITH PRECIP ENDING IN EC KS DURING THE AFTERNOON. NOT MUCH CHANGE TO THE ONGOING LONG TERM FORECAST FOR THIS ISSUANCE. ONCE THE COLD FRONT PUSHES THROUGH THE AREA...A BRIEF DRYING OUT PERIOD WILL COMMENCE AND TAKE PLACE THROUGH THE LATE PART OF THE WEEK. BY FRIDAY WEAK UPPER LEVEL RIDGING INDICATES THAT TEMPERATURES MAY CREEP BACK INTO THE UPPER 60S TO MID 70S ACROSS THE FORECAST AREA BY THE WEEKEND. MODELS ARE COMING INTO AGREEMENT REGARDING A POTENTIALLY WET WEEKEND ACROSS EASTERN KANSAS. UPPER LEVEL TROUGH MOVES ON SHORE LATE FRIDAY INTO SATURDAY. SOUTHERLY FLOW AHEAD OF THE SYSTEM WILL ACT TO ADVECT SOME MOISTURE NORTHWARD FROM THE GULF OF MEXICO. THE FOCUS FOR THE PRECIPITATION WILL BE SHORTWAVE TROUGHS WHICH MAY PIVOT AROUND THE LARGER LOW. CURRENT MODELS PROG TWO OF THESE SHORTWAVE TROUGHS MOVING ACROSS NORTHEAST KANSAS. THE TIMING...LOCATION...AND INTENSITY OF THESE SHORTWAVES ARE YET TO BE DETERMINED...HOWEVER THE FIRST OF THE TWO SHORTWAVES LOOKS TO MOVE THROUGH ON SATURDAY...THEN ANOTHER ON SUNDAY. DUE TO THE UNCERTAINTY OF THE TIMING AND LOCATION OF THE TROUGHS...THIS FORECAST PACKAGE WILL ONLY MENTION A CHANCE OF RAIN FOR THE WEEKEND. CONDITIONS SHOULD CLEAR OUT BY THE START OF NEXT WEEK. JL .AVIATION... WARM FRONT LIFTING SLOWLY NWD AND SHOULD MOVE NORTH OF TOP AND FOE BY 20Z WITH RISING CIGS AND WINDS SHIFTING TO A MORE SOUTHERLY DIRECTION. CIGS STILL EXPECTED TO BE MVFR EVEN AT FOE AND TOP. THUNDERSTORM CHANCES INCREASE BY 3 OR 4 PM...AND WILL LAST UNTIL COLD FRONT COMES THROUGH LATE EVENING. FOR MHK...WARM FRONT MAY NEVER MAKE IT SO MAINLY NELY WINDS AND IFR CIGS WITH VSBYS RESTRICTED BY FOG AND LIGHT RAIN SHOULD CONTINUE INTO EVENING. MHK CLOSE ENOUGH TO FRONT TO STILL HAVE A CHANCE FOR THUNDERSTORM ACTIVITY LATE AFTERNOON. 60 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 12, 3:25 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED MAY 12 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-132030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH THE REST OF THE AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS DURING THE EARLY AFTERNOON TO EARLY EVENING MAY PRODUCE TORNADOES AND LARGE HAIL TO THE SIZE OF GOLF BALLS. BY THE LATE EVENING THE TORNADO THREAT SHOULD DISSIPATE AND ONGOING THUNDERSTORMS SHOULD CONGEAL INTO A LINE. LARGE HAIL...HEAVY RAIN...AND STRONG WINDS CAN BE EXPECTED FROM THESE LATE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS ARE EXPECTED TO RETURN FOR SATURDAY AND SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES THROUGH. NO SEVERE WEATHER IS IMMINENT DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, May 12, 4:30 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT WED MAY 12 2010 KSZ056-058-059-122200- ANDERSON-COFFEY-FRANKLIN- 430 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST FRANKLIN...EASTERN COFFEY AND ANDERSON COUNTIES... THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF SOUTHWEST FRANKLIN...EASTERN COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WESTPHALIA...HARRIS...GARNETT AND WILLIAMSBURG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 12, 5:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL RICHMOND 38.40N 95.25W
05/12/2010 E0.25 INCH FRANKLIN KS TRAINED SPOTTER
&&
MRCSpecial weather statement, May 12, 6:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 605 PM CDT WED MAY 12 2010 KSZ035>037-122330- DICKINSON-GEARY-MORRIS- 605 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS COUNTIES... THROUGH 630 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHITE CITY...BURDICK...WILSEY...PARKERVILLE AND DWIGHT. A TORNADO WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:21 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 46 min |
| May 12, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 43 min |
| May 12, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 34 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.